Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 33, NWS Green Bay, WI

May 12, 19985 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 1998, 10:39 PM CDT for 5 counties in Wisconsin. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1998, 10:39 PM CDT (03:39 UTC)
Expired
May 12, 1998, 11:55 PM CDT
In force
76 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Forest County, WI, Langlade County, WI, Menominee County, WI, Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 86 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 7:15 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 130339 RRA
SVRGRB
WIC037-041-067-075-078-083-115-130455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1039 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLORENCE COUNTY IN NORTHEASTERN WISCONSIN
  FOREST COUNTY IN NORTHEASTERN WISCONSIN
  EASTERN LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN
  WESTERN MARINETTE COUNTY IN NORTHEASTERN WISCONSIN
  MENOMINEE COUNTY IN NORTHEASTERN WISCONSIN
  OCONTO COUNTY IN NORTHEASTERN WISCONSIN
  SHAWANO COUNTY IN NORTHEASTERN WISCONSIN

* UNTIL 1155 PM CDT

* AT 1035 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS 20 SOUTHWEST OF FLORENCE..NEAR SUMMIT
  LAKE...NEAR NEOPIT...AND NEAR TOWNSEND. THE STORMS WERE MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  NEAR GOODMAN BY 1100 PM
  LAKEWOOD BY 1100 PM
  KESHENA BY 1110 PM
  SHAWANO BY 1110 PM

THESE STORMS CONTAIN HAIL UP TO ONE INCH IN DIAMETER.  MOVE TO A
STURDY SHELTER AND STAY AWAY FROM WINDOWS.

TK/DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM CDT, 7 hours 9 minutes earlier.

Area forecast discussion, May 12, 3:30 PM CDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT TUE MAY 12 1998

SHOWERS AND THUNDERSTORMS ARE THE MAIN CONCERNS FOR TONIGHT.

RADAR SHOWED SHOWERS MAKING THEIR WAY OUT OF NORTH-CENTRAL WI AT 1845Z
OTHERWISE NO PCPN ACROSS THE FORECAST AREA. GOES-8 IR SHOWED COOLING
CLOUD TOPS IN ADVANCE OF THE FRONT OVER NORTHERN IA AND SOUTHERN MN AT
1825Z. DEW POINTS ACROSS THE AREA RANGED FROM THE UPPER 40S NEAR THE
UPPER MI BORDER TO THE MID 50S IN THE FOX VALLEY. ADAP DATA AT 18Z SHOWS
BEST INSTABILITY ALONG AN AXIS FROM EASTERN MO INTO CENTRAL MN.

ETA/NGM MODELS POINT INDICATE VORT MAX AND ASSOCIATED LIFT MAKING ITS
WAY ACROSS THE STATE DURING THE NIGHT. RH VALUES INCREASE ON SOUTHERLY
FLOW AHEAD OF THE SURFACE COLD FRONT. UPPER DIVERGENCE IN RIGHT ENTRANCE
REGION OF 250 MB JET STREAK INDICATED OVER CENTRAL AND SOUTHERN WI
OVERNIGHT. BEST 1000 MB MOISTURE CONVERGENCE IS OVER EASTERN WI AT 06Z.

PLENTY OF FACTORS POINTING TO SHOWERS/THUNDERSTORMS FOR TONIGHT SO HIGH
POPS ARE IN ORDER.

MG

In the hours before

Local storm report, May 12, 7:58 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
758 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    WILLOW RESERVOIR          WI   .75 INCH HAIL
05/12/98   ONEIDA

SANDERS
Local storm report, May 12, 8:00 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    IN WAUSAU                 WI   1 INCH HAIL
05/12/98   MARATHON

SANDERS
Local storm report, May 12, 8:57 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
857 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    IN EASTON                 WI   1 INCH HAIL
05/12/98   MARATHON

0816 PM    IN MINOCQUA               WI   1.5 INCH HAIL
05/12/98   ONEIDA

0819 PM    HIGHWAYS Q AND 52         WI   1.75 INCH HAIL
05/12/98   MARATHON

SANDERS
Local storm report, May 12, 8:57 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
857 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    IN EASTON                 WI   1 INCH HAIL
05/12/98   MARATHON

0816 PM    IN MINOCQUA               WI   1.5 INCH HAIL
05/12/98   ONEIDA

0819 PM    HIGHWAYS Q AND 52         WI   1.75 INCH HAIL
05/12/98   MARATHON

SANDERS
Local storm report, May 12, 10:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1023 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    AT MERRILL                WI   .75 INCH HAIL
05/12/98   LINCOLN

0931 PM    IN MENASHA                WI   1 INCH HAIL
05/12/98   WINNEBAGO

0931 PM    IN MOSINEE                WI   1.75 INCH HAIL
05/12/98   MARATHON                       HAIL COVERING THE GROUND

0950 PM    IN PELLA                  WI   1.75 INCH HAIL
05/12/98   SHAWANO                        HAIL COVERING THE GROUND

1005 PM    6 S MOUNTAIN              WI   1.75 INCH HAIL
05/12/98   MENOMINEE

1019 PM    IN LAONA                  WI   1.75 INCH HAIL
05/12/98   FOREST

SANDERS
Local storm report, May 12, 10:23 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1023 PM CDT TUE MAY 12 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    AT MERRILL                WI   .75 INCH HAIL
05/12/98   LINCOLN

0931 PM    IN MENASHA                WI   1 INCH HAIL
05/12/98   WINNEBAGO

0931 PM    IN MOSINEE                WI   1.75 INCH HAIL
05/12/98   MARATHON                       HAIL COVERING THE GROUND

0950 PM    IN PELLA                  WI   1.75 INCH HAIL
05/12/98   SHAWANO                        HAIL COVERING THE GROUND

1005 PM    6 S MOUNTAIN              WI   1.75 INCH HAIL
05/12/98   MENOMINEE

1019 PM    IN LAONA                  WI   1.75 INCH HAIL
05/12/98   FOREST

SANDERS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:21 PM CDTSevere Thunderstorm WarningGRBOneida64 min
May 12, 7:46 PM CDTSevere Thunderstorm WarningGRBVilas64 min
May 12, 8:17 PM CDTSevere Thunderstorm WarningGRBLanglade63 min
May 12, 8:27 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida63 min
May 12, 9:24 PM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Winnebago46 min
May 12, 9:30 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon, Oneida65 min
May 12, 9:30 PM CDTSevere Thunderstorm WarningGRBForest65 min
May 12, 9:45 PM CDTSevere Thunderstorm WarningGRBMenominee, Shawano65 min
May 12, 10:08 PM CDTSevere Thunderstorm WarningGRBOconto47 min
May 12, 10:19 PM CDTSevere Thunderstorm WarningGRBFlorence61 min
May 12, 10:39 PM CDTSevere Thunderstorm WarningGRBFlorence, Marinette76 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.